Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS St. Louis, MO

May 1, 2003Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 1, 2003, 3:24 AM CDT for Montgomery County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 3:24 AM CDT (08:24 UTC)
Expired
May 1, 2003, 4:15 AM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Montgomery County, MO

The radar

The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS53 KLSX 010824
SVRLSX
MOC139-010915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
324 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 415 AM CDT

* AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MINEOLA...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MINEOLA
  BIG SPRING
  MONTGOMERY CITY
  NEW FLORENCE
  BELLFLOWER

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3891 9166 3870 9165 3875 9144 3886 9143
          3891 9128 3906 9128 3915 9132 3911 9156

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:40 PM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 4:40 PM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED APR 30 2003

ENTIRE AREA IN THE WRM SECTOR ATTM WITH WRMFNT DRAPPED FM LOW IN NE
KS ALG THE MO/IA BRDR INTO THE NRN OH VLY.  TMPS IN THE LM80S ALG
WITH DPTS IN THE LM60S AND STEEP MID LVL LAPSE RATES HV RESULTED IN
A VRY UNSTBL AMS WITH CAPES AOA 3500 J/KG.  LTL IF ANY CAPPING LEFT
BUT ALSO NO SOURCE OF LIFT EITHER AND ONLY AN ISOLD TSRA OCCURING
ATTM.  THIS SHUD CHG THIS EVNG HOWEVER AS THE LLJ INTENSIFIES AND
LRG SCALE ASCENT SPRDS ACRS THE FNTL ZN IN ASSOCN WITH THE SHRTWV
MIGRATING FM THE PLAINS.  EXPECT WDSPRD DVLPMNT ALG THE FNTL ZN BTWN
00-03Z.  SHEAR AND INSTABILITY PROFILES SUPPORT GD SVR THREAT WITH
CELL TRAINING INVOF THE BNDRY PSBL BRINGING POTNTL OF LCLY HVY
RNFL.  CONTEMPLATED A FLOOD WATCH IN NE MO/WC IL BUT AFT
COORDINATING WITH SURROUNDING OFFICES WL HOLD OFF AND LET THE EVNG
SHIFT MONITOR.  IF THERE IS MUCH QUESTION TNGT IT IS THE EVOLUTION
OF ANY MCSS WHICH DUE DVLP AND HOW MUCH SEWD MVMNT WL OCCUR.  THE
12Z ETA AND GFS SHOW A DECIDED SWD MOTION TNGT AND INTO THURS BUT
IM NOT SURE HOW MUCH OF THIS IS FEEDBACK.  IT SEEMS WHENEVER THE
AMS IS VERY UNSTBL WITH STEEP MID LVL LAPSE RATES/DRY AIR...THE MDLS
DVLP SPURIOUS VORT CNTRS...BNDRYS AND TRY TO SINK EVERYTHING QUICKLY
SWD.  WHILE THE AMS WUD FAVOR GD COLD POOL DVLPMNT...I THINK THE 12Z
RUNS ARE A BIT AGRESSIVE.  THE 18Z ETA KPS THE PCPN MORE ANCHORED TO
THE FNT WITH SOME SWD DEVIATION AND THIS APPEARS MORE RSNBL GIVEN
THE MEAN WSW FLOW ALF...VEERING LLJ TNGT AND PROGGED CFM VECTORS.

HOW THE CNVCTV EVOLUTION PANS OUT TNGT WL HV BIG IMPACTS ON THE
TMPS AND SVR WX POTNTL ON THURS.  THE MORE NWD THE PSN OF THE MCS AT
DAYBREAK WL ALLOW MORE HTG/INSTABILITY AND POTNTL FOR A BUSY SVR WX
DAY.  SHEAR AND STABILITY PARAMETERS BORDER ON MULTICELL/SUPERCELL
MODES WITH BEST THREAT OF THE LATER NR ANY BNDRIES.

AFT THIS SYS EXITS EAST ON FRI...AND WK RDGG BLDS INTO THE AREA IN
ITS WAKE THE QUESTION THEN BCMS WHEN TO REINTRODUCE POPS.  QUALITY
MSTR NEVER GETS FAR RMVD AND SHUD RETURN QUICKLY ONCE PRES/HGTS BGN
FALLING ACRS THE PLAINS AND S/SE LOW LVL FLOW DVLPS.  THE ETA AND
GFS INDCT THAT ELEVATED MSTR/INSTABILITY AND ATTENDANT THUNDER CHCS
CUD OCCUR AS ERLY AS SAT AFT.  IN ORDER TO BLEND BTR WITH
NEIGHBORING OFFICES I HELD OFF ON INTRODUCING POPS UNTIL SAT
NGT...ALTHO WUDNT BE SURPRISED TO SEE THEM ERLYR.

SAT NGT INTO MON CUD BE ANOTHER ACTV PD WITH PRIND SHWG A SVR PSBLTY
SUN AFT/EVNG...SHIFTING INTO THE ERN MS VLY AND OH VLY ON
MON.

.STL...NONE.
GLASS
Hazardous weather outlook, Apr 30, 8:55 PM CDT, 6 hours 29 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REST OF
TONIGHT OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND
PARTS OF CENTRAL MISSOURI.  THIS MODERATE RISK AREA IS ROUGHLY ALONG
AND WEST OF A JEFFERSON CITY...PITTSFIELD ILLINOIS LINE.  TO THE
SOUTH AND EAST OF THIS MODERATE RISK AREA...THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS TONIGHT.

THUNDERSTORMS ERUPTED WEDNESDAY EVENING FROM SOUTHEAST IOWA...ACROSS
NORTH CENTRAL AND WEST CENTRAL MISSOURI...INTO SOUTHEAST KANSAS.
THE WARM UNSTABLE AIRMASS OVER THE REGION WILL CONTINUE TO FUEL
THESE STORMS AS THE MOVE EAST OVERNIGHT...WHILE THE WIND PROFILE
ACROSS THE AREA WILL MEAN THAT SOME OF THESE STORMS MAY BE SEVERE.

IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...HEAVY
RAINS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CONTINUED RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS ON THURSDAY AND THURSDAY EVENING AS
THE COLD FRONT CONTINUES TO MOVE SOUTHEAST THROUGH THE AREA.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY AS THE
NEXT STORM SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TRUETT

In the hours before

Special weather statement, May 1, 2:55 AM CDT, 29 minutes before
MOC103-111-010815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 AM CDT THU MAY 1 2003

SEVERE THUNDERSTORM WATCH #193 IS NO LONGER IN EFFECT FOR
KNOX AND LEWIS COUNTIES IN MISSOURI.  OVER THE PAST FEW HOURS
THE MAIN THREAT OF SEVERE WEATHER HAS PUSHED OUT OF THIS AREA.

TRUETT
Special weather statement, May 1, 3:05 AM CDT, 19 minutes before
MOC135-010815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 AM CDT THU MAY 1 2003

SEVERE THUNDERSTORM WATCH #192 IS NO LONGER IN EFFECT FOR
MONITEAU COUNTY.   WHILE SHOWERS AND THUNDERSTORMS WILL BE MOVING
THROUGH THE AREA EARLY TODAY...THEY ARE NOT EXPECTED TO BE SEVERE.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:57 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis48 min
May 1, 1:15 AM CDTSevere Thunderstorm WarningLSXShelby45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.